Benadryl, comment

by
Benadryl is a medication that most people
would consider safe because it’s given over the counter on a regular
basis. All the comments made about this medication and the tragic
occurrences resulting from overdose is a very serious issue that needs
to be looked at. This is the first i’ve heard of adolescents smoking
benedryl to get high, because it is a cheap and easily accessible drug.
It becomes very scary when you hear of these things happening on a
regular basis. But really what is the answer? Parents need to be
educated, as well as elementary and highschool students about the
possible effects of experimenting with even over the counter
medication. I think more time needs to be spent with elementary and
highschool students, so that they are well aware of the possible
outcomes of consuming foreign substances, as well as ones they are
familiar with.

Original Post:
February 9, 2009
Benadryl, comment
Reading articles like the Benadryl article
scare me. Society appears to be very flippant about the use of
medications for other that what they are intended. Articles abound from
ISMP. One that comes to mind recently had to do with a Fentanyl patch.
The grandmother was watching a young girl who was complaining of pain.
Grandma had some “leftover” Fentanyl patches and placed one on the
granddaughter, subsequently leading to respiratory arrest and death.
Now I see commercials by lawyers, soliciting through the TV for people
who have had problems with Fentanyl patches and the potential for
overdose. Education about the proper use of and misuse of all drugs
should be paramount. If medication errors are one of the leading causes
of death IN the hospital, what are the numbers that are associated with
death OUT of the hospital. Action needs to be taken, not in the form of
litigation, but through vigorous education, with understanding by the
learner, so that these horrible incidents can be prevented.

Original Post:
December 29, 2008
Benadryl, comment

It is a tragedy when a child is injured or killed secondary to a
pharmaceutical drug. Children are given prescription and OTC
medications too often. There are many herbal and homeopathic remedies
available to treat everyday complaints. This tragedy not only impacted
the mother of the child, but the siblings as well. In the instance
presented here, perhaps the natural herb valerian would have been a
safer choice over benadryl.

Original Post:
December 1, 2008
Benadryl, comment
I
agree that Benadryl, an antihistamine often used for its sedation
effect in adults, can cause paradoxical central nervous stimulation in
children with effects ranging from excitation to seizures and death.
Many young parents have used Benadryl to give their children to calm
them down when they travel. I was working the emergency room one night
when a mother with 3 small children came running into the emergency
room with her youngest who was 12 months old. She said they were
traveling to Iowa and she stopped at a road side park to change the
baby’s diaper. She started screaming her baby was cold and not
breathing. She tried to do CPR and drive at the same time. She did not
have a cell phone and no other cars were at the park. We assessed the
baby and did a tox screen which also showed nothing. I asked the mother
if she ever gave her kids any over the counter medicine for colds or
coughs. She said sometimes. The 6 year old sister said, “mommy gave us
some pink medicine”. The mother then told us she gave them Benadryl
liquid. We tried to revive the baby, but after 45 minutes of CPR she
died. The death was ruled accidental and no charges were made. But I am
sure the mother was emotionally blaming herself for what she did and
will have to live with that the rest of her life. I think there needs
to be an education program for parents that over-the-counter
medications can be lethal at any age.

Original Post:
November 21, 2008
Benadryl, comment
How
do we combat the abuse of drugs that are unable to be detected through
any toxicology tests? The fact remains that people, especially young
teenagers, will try almost anything to attempt to get high. It becomes
almost impossible for law enforcement to prevent such actions and
therefore lies solely on the parents. It is definitely time to be
involved in the lives of your kids and know what they are doing.

Original
Post: November 12, 2008 Benadryl, comment I have a response for the
blog entry from November 10, 2008 entitled Benadryl. In the emergency
department I work in we had an adolescent arrive in a psychotic state.
He was hallucinating, was manic, combative and then would calm down and
become very docile. He was slightly tachycardic and at times tachapneic
and his blood pressure wavered between normo to slightly hypertensive.
He didn’t have a diagnosed mental disorder. Our toxicology screens all
came back negative and so we were getting ready to transfer him to an
inpatient mental hospital when one of his relatives came in with
Benadryl wrappers and opened capsules of Benadryl found in his waste
basket in his room (they think he may have smoked it on a cigarette or
joint). The kid overdosed on Benadryl. Not because he wanted to die,
because he wanted to get high. Benadryl doesn’t show up in a tox screen
and all his other labs were pretty normal. He ended up going to our ICU
for a day and was discharged.

Original Post November 10, 2008
Benadryl, an antihistamine often used for its sedation effect in
adults, can cause paradoxical central nervous stimulation in children
with effects ranging from excitation to seizures and death. Teenagers
have discovered Benadryl, an over-the-counter medication, which is
easily obtainable and affordable. The effects of Benadryl produce a
“High.” Benadryl in this population is also taken with alcohol and high
energy drinks. Parents also give their infants Benadryl to produce
sleep and the outcome has been fatal intoxication. I have been made
aware of Benadryl and its deadly side effects when a 10-year-old child
was told by his mom to take a Benadryl tablet for his allergies. The
child unfortunately took an overdose and was placed in the hospital for
2 days to withdraw from medication.

Technorati Tags: , , , , , ,

Advertisements

Tags: , ,

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: